CPR Can Save Heroin And Opiate Overdoses

Harold and James, visitors to Seattle started CPR on 2 unconscious people today in Seattle. They are praying 1 life has been saved. Read more here

Three overdose deaths near Aurora; Seattle Police Department warn of heroin being used.

Heroin overdoses killed three people in the Aurora corridor on Saturday, and police say officers are warning known Heroin users….Read more

From: http://www.courant.com/

Efforts are underway to provide Narcan (naloxone) to all first responders to save lives in cases of overdoses from heroin and other opiates. However, first responders are not usually the first ones to the patient — family members and friends are.Fortunately, Narcan is not the only way to revive an opiate overdose.

Opiate poisoning victims do not need an antidote so much as they need air. The heart and brain aren’t poisoned. They simply run out of oxygen. What is needed is to get the chest moving to get oxygen into the lungs. While not everyone carries Narcan, most of us have a mouth, a free hand and a pair of lungs. In this case, CPR can be lifesaving.

If you come across a narcotic overdose and don’t know CPR, you can still help. Remember, breathe first. Pinch the nose closed, lips to mouth, blow into the person’s mouth like you’re blowing up a balloon and watch the chest rise. Release and wait for the chest to fall. Repeat. Give six to 10 breaths until the lungs are oxygenated, then call 911. Return and resume breathing until help arrives.

Remember that Narcan is great, but CPR can’t wait.

Ron D’Angelo M.D., Manchester

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s